Alert archive / Iowa / River Flood Watches in 2017

River Flood Watch 2, NWS Des Moines, IA

May 19, 2017Polk County, Iowa

NWS Des Moines, IA issued this river flood watch at May 19, 2017, 11:11 AM CDT for Polk County, Iowa. It took effect at May 20, 2017, 10:25 PM CDT. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 11:11 AM CDT (16:11 UTC)
In effect from
May 20, 2017, 10:25 PM CDT
Expired
May 25, 2017, 7:00 AM CDT
In force
4 days
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Polk County, IA

The radar

The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Raccoon River at Des Moines Fleur Dr (DEMI4).

Action stage
8 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05484900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

752 
WGUS63 KDMX 191611
FFADMX

Urgent - Immediate Broadcast Requested
Flood Watch
National Weather Service Des Moines IA
1111 AM CDT Fri May 19 2017

...The National Weather Service in Des Moines has issued a Flood 
Watch for all or portions of the following rivers in Iowa...Des 
Moines River...Raccoon River...North Raccoon River...

  Affecting the following counties in Iowa...Dallas...Greene...Polk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
 
At this time there is limited confidence associated with rainfall 
amounts and the location of predicted rainfall.
 
If rainfall in the basin is less than predicted, the forecast river 
stage may not be reached. Conversely, if rainfall is more than 
predicted the river may crest higher.
 
As the rainfall forecast becomes more certain, this watch will 
either be upgraded to a warning or cancelled.

IAZ060-201011-
/O.NEW.KDMX.FL.A.0001.170520T2217Z-170524T2217Z/
/DESI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1111 AM CDT Fri May 19 2017

...Flood Watch in effect until Tuesday evening...

The National Weather Service in Des Moines has issued a
* Flood Watch for
  The Des Moines River at Des Moines SE 6th St...or From below the 
  Center Street dam...to Runnells.
* Until Tuesday evening.
* At 10:00 AM Friday the stage was 19.4 feet...or 4.6 feet below 
  Flood Stage.
* Flood Stage is 24.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Saturday evening. Continue rising to
  25.4 feet...or 1.4 feet above Flood Stage...early Monday morning. 
  Then begin falling and go below Flood Stage Tuesday evening.
* There is limited confidence in this river forecast. Forecasts may 
  change so monitor for updated information. 


&&

LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
      4159 9366 4159 9356             

$$

IAZ060-201011-
/O.NEW.KDMX.FL.A.0002.170521T0325Z-170525T1200Z/
/DEMI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1111 AM CDT Fri May 19 2017

...Flood Watch in effect until Wednesday morning...

The National Weather Service in Des Moines has issued a
* Flood Watch for
  The Raccoon River at Des Moines Fleur Dr...or From Walnut Creek...
  to the Des Moines River.
* Until Wednesday morning.
* At 10:45 AM Friday the stage was 7.6 feet...or 4.4 feet below Flood
  Stage.
* Flood Stage is 12.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late Saturday evening. Continue 
  rising to 13.6 feet...or 1.6 feet above Flood Stage...Monday 
  morning. Then begin falling and go below Flood Stage Wednesday 
  morning.
* There is limited confidence in this river forecast. Forecasts may 
  change so monitor for updated information. 


&&

LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
      4157 9361                       

$$

IAZ046-059-201011-
/O.NEW.KDMX.FL.A.0003.170521T0300Z-170525T0200Z/
/PROI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1111 AM CDT Fri May 19 2017

...Flood Watch in effect until late Tuesday evening...

The National Weather Service in Des Moines has issued a
* Flood Watch for
  The North Raccoon River near Perry...or From the Greene-Dallas 
  County line...to Adel.
* Until late Tuesday evening.
* At 10:15 AM Friday the stage was 11.9 feet...or 3.1 feet below 
  Flood Stage.
* Flood Stage is 15.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late Saturday evening. Continue 
  rising to 15.8 feet...or 0.8 feet above Flood Stage...early Monday
  morning. Then begin falling and go below Flood Stage late Tuesday 
  evening.
* There is limited confidence in this river forecast. Forecasts may 
  change so monitor for updated information. 


&&

LAT...LON 4159 9403 4186 9423 4186 9410 4161 9394
      4159 9403                       

$$

WORLEY
3 follow-up statements
244 
WGUS63 KDMX 200110
FFADMX

Flood Watch
National Weather Service Des Moines IA
810 PM CDT Fri May 19 2017

...The Flood Watch continues for all or portions of the following 
rivers in Iowa...Des Moines River...Raccoon River...North Raccoon 
River...

  Affecting the following counties in Iowa...Dallas...Greene...Polk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
 
At this time there is limited confidence associated with rainfall 
amounts and the location of predicted rainfall.
 
If rainfall in the basin is less than predicted, the forecast river 
stage may not be reached. Conversely, if rainfall is more than 
predicted the river may crest higher.
 
As the rainfall forecast becomes more certain, this watch will 
either be upgraded to a warning or cancelled.
 
As the forecast becomes more certain, this watch will be either 
upgraded to a Flood Warning or canceled.

IAZ060-201910-
/O.CON.KDMX.FL.A.0001.170521T1800Z-170524T2217Z/
/DESI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
810 PM CDT Fri May 19 2017

...Flood Watch remains in effect until early Wednesday morning...

The Flood Watch continues for
  The Des Moines River at Des Moines SE 6th St...or From below the 
  Center Street dam...to Runnells.
* Until early Wednesday morning.
* At  7:00 PM Friday the stage was 20.6 feet...or 3.4 feet below 
  Flood Stage.
* Flood Stage is 24.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Sunday afternoon. Continue rising to
  24.4 feet...or 0.4 feet above Flood Stage...Monday afternoon. Then
  begin falling and go below Flood Stage early Wednesday morning.
* There is limited confidence in this river forecast. Forecasts may 
  change so monitor for updated information. 


&&

LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
      4159 9366 4159 9356             

$$

IAZ060-201910-
/O.CON.KDMX.FL.A.0002.170522T1200Z-170525T1200Z/
/DEMI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
810 PM CDT Fri May 19 2017

...Flood Watch remains in effect until Monday evening...

The Flood Watch continues for
  The Raccoon River at Des Moines Fleur Dr...or From Walnut Creek...
  to the Des Moines River.
* Until Monday evening.
* At  7:45 PM Friday the stage was 8.5 feet...or 3.5 feet below Flood
  Stage.
* Flood Stage is 12.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Monday morning.
* There is limited confidence in this river forecast. Forecasts may 
  change so monitor for updated information. 


&&

LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
      4157 9361                       

$$

IAZ046-059-201910-
/O.CON.KDMX.FL.A.0003.170522T0600Z-170525T0200Z/
/PROI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
810 PM CDT Fri May 19 2017

...Flood Watch remains in effect until Tuesday afternoon...

The Flood Watch continues for
  The North Raccoon River near Perry...or From the Greene-Dallas 
  County line...to Adel.
* Until Tuesday afternoon.
* At  7:15 PM Friday the stage was 12.6 feet...or 2.4 feet below 
  Flood Stage.
* Flood Stage is 15.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage early Monday morning.
* There is limited confidence in this river forecast. Forecasts may 
  change so monitor for updated information. 


&&

LAT...LON 4159 9403 4186 9423 4186 9410 4161 9394
      4159 9403                       

$$
866 
WGUS63 KDMX 200951
FFADMX

Flood Watch
National Weather Service Des Moines IA
451 AM CDT Sat May 20 2017

...The Flood Watch continues for all or portions of the following 
rivers in Iowa...Des Moines River...Raccoon River...North Raccoon 
River...

  Affecting the following counties in Iowa...Dallas...Greene...Polk
  
At this time there is limited confidence in this forecast
a associated rainfall amounts were less than expected across the
basin overnight. Therefore since rainfall in the basin was less
than predicted, the forecast river stage may not be reached.

As the forecast becomes more certain, this watch will be either 
upgraded to a Flood Warning or canceled.

IAZ060-210351-
/O.CON.KDMX.FL.A.0001.170521T1800Z-170524T2217Z/
/DESI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
451 AM CDT Sat May 20 2017

...Flood Watch remains in effect until early Wednesday morning...

The Flood Watch continues for
  The Des Moines River at Des Moines SE 6th St...or From below the 
  Center Street dam...to Runnells.
* Until early Wednesday morning.
* At  4:00 AM Saturday the stage was 21.6 feet...or 2.4 feet below 
  Flood Stage.
* Flood Stage is 24.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Sunday afternoon. Continue rising to
  24.4 feet...or 0.4 feet above Flood Stage...Monday afternoon. Then
  begin falling and go below Flood Stage early Wednesday morning.
* There is limited confidence in this river forecast. Forecasts may 
  change so monitor for updated information. 


&&

LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
      4159 9366 4159 9356             

$$

IAZ060-210351-
/O.CON.KDMX.FL.A.0002.170522T1200Z-170525T1200Z/
/DEMI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
451 AM CDT Sat May 20 2017

...Flood Watch remains in effect until Monday evening...

The Flood Watch continues for
  The Raccoon River at Des Moines Fleur Dr...or From Walnut Creek...
  to the Des Moines River.
* Until Monday evening.
* At  3:45 AM Saturday the stage was 9.8 feet...or 2.2 feet below 
  Flood Stage.
* Flood Stage is 12.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Monday morning.
* There is limited confidence in this river forecast. Forecasts may 
  change so monitor for updated information. 


&&

LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
      4157 9361                       

$$

IAZ046-059-210350-
/O.CON.KDMX.FL.A.0003.170522T1200Z-170525T0200Z/
/PROI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
451 AM CDT Sat May 20 2017

...Flood Watch remains in effect until Tuesday afternoon...

The Flood Watch continues for
  The North Raccoon River near Perry...or From the Greene-Dallas 
  County line...to Adel.
* Until Tuesday afternoon.
* At  4:15 AM Saturday the stage was 12.8 feet...or 2.2 feet below 
  Flood Stage.
* Flood Stage is 15.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Monday morning.
* There is limited confidence in this river forecast. Forecasts may 
  change so monitor for updated information. 


&&

LAT...LON 4159 9403 4186 9423 4186 9410 4161 9394
      4159 9403                       

$$
236 
WGUS63 KDMX 201452
FFADMX

Urgent - Immediate Broadcast Requested
Flood Watch
National Weather Service Des Moines IA
952 AM CDT Sat May 20 2017

...The Flood Watch has been cancelled for all or portions of the 
following rivers in Iowa...Raccoon River...North Raccoon River...

  Affecting the following counties in Iowa...Dallas...Greene...Polk
  
The threat for flooding has ended as the forecast keeps river levels
below flood stage. Therefore the Flood Watch has been cancelled. 

IAZ060-201522-
/O.CAN.KDMX.FL.A.0002.000000T0000Z-170525T1200Z/
/DEMI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
952 AM CDT Sat May 20 2017

...Flood Watch is cancelled...

The Flood Watch is cancelled for
  The Raccoon River at Des Moines Fleur Dr...or From Walnut Creek...
  to the Des Moines River.
* At  8:45 AM Saturday the stage was 10.3 feet...or 1.7 feet below 
  Flood Stage.
* Forecast...crest below Flood Stage with a stage of 11.6 feet...or 
  0.4 feet below Flood Stage...Sunday morning. 


&&

LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
      4157 9361                       

$$

IAZ046-059-201522-
/O.CAN.KDMX.FL.A.0003.000000T0000Z-170525T0200Z/
/PROI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
952 AM CDT Sat May 20 2017

...Flood Watch is cancelled...

The Flood Watch is cancelled for
  The North Raccoon River near Perry...or From the Greene-Dallas 
  County line...to Adel.
* At  9:15 AM Saturday the stage was 13.0 feet...or 2.0 feet below 
  Flood Stage.
* Forecast...crest below Flood Stage with a stage of 14.3 feet...or 
  0.7 feet below Flood Stage...Tuesday morning. 


&&

LAT...LON 4159 9403 4186 9423 4186 9410 4161 9394
      4159 9403                       

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood watch went out at May 19, 6:59 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 19, 6:59 AM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
659 AM CDT Fri May 19 2017

.SHORT TERM.../Today through Tonight/
Issued at 415 AM CDT Fri May 19 2017

Area of precipitation and some thunderstorms have been moving
northward through the state all night with push of upper level
energy moving through the state ahead of the main upper low
currently spinning over Colorado. Majority of the precip expected to
lift through the remainder of the area through sunrise, with some
lingering showers still possible across far northern IA toward mid
morning. Lift to wane through the morning/early afternoon hours
across the CWA, but could still see some spotty activity so kept
some pops around much of the day. However the best chance of
additional precipitation expected more toward late afternoon into
tonight as the next lobe of energy to approach the state as the
upper low begins to lift into the central Plains. Associated surface
low to move into eastern KS with WAA/theta-e advection in place
across Iowa. Most sites have seen between a half inch of rain to an
inch of rain or more with this first wave of precipitation so far.
An additional half inch to an inch is again possible with the second
wave of precipitation spreading northward across the area tonight.
Instability will be limited, went with mainly isolated to scattered
wording.

Given precip chances much of the day and clouds to remain in place,
highs not expected to move much from current temps with maybe a 5
degree rise or so. Additionally with the waa/clouds/precip expected
tonight, lows again Friday night not expected to fall much either.

.LONG TERM.../Saturday through Thursday/
Issued at 415 AM CDT Fri May 19 2017

Saturday...
Deep upper low discussed in the short-term remains on track to
propagate northeastward through the upper Midwest. By 12z Sat, the
parent upper low should be centered over Nebraska, with the sfc
reflection crossing into SW Iowa. Slightly disconcerting with
some disagreement remaining this far out... the 00z NAM continues
to be a fast outlier with the sfc low. New to this 00z run the
ECMWF takes a somewhat strange northerly course. The GFS has kept
the most run-to- run consistency, so have leaned thinking towards
it. The GFS scenario would produce the greatest likelihood of
strong to severe storms in our east/southeastern counties during
Saturday afternoon.

Overall, Saturday PM environment setting up for low-topped supercell
potential... Somewhat low instability with MUCAPE values reaching
around 1000 j/kg or so, strong shear values, and BUFKIT soundings at
KOTM showing ELs near 450mb. Helicity values are marginal, so
tornado threat not as high as hail and damaging wind threat. As it
pertains to our CWA, challenge will be timing. During peak heating,
the best forcing in the warm sector, ahead of the weak cold
front, may be over the DVN CWA, meaning maybe the far eastern tier
or two (at best) of counties along and south of I-35 may be the
only ones under this severe potential. If this trends towards the
faster solutions, the DMX CWA may miss out entirely.

Sunday...
Models showing good run-to-run consistency with wrap-around
stratus overspreading Iowa all day. Thus, have continued with
downward temperature trend. In fact, highs may be around 5 degrees
too warm as 850 temps drop to near zero across our north. If the
00z Sat runs look like they do now, will definitely be lowering
temps several degrees.

Monday into Tuesday...
Long-range models still feature a fast-moving shortwave
propagating south-southeast through Manitoba and phasing with the
backside of the parent upper low discussed above. Long- range
models seem to be in better agreement with this system than the
Saturday one which is obviously counter-intuitive. Attendant cold
front to push through Iowa from west to east as sfc low centered
over the IA/MN border at 00z Tue. With a broad sfc high located
over the Ozarks during this time, Gulf of Mexico moisture access
shut off, which will largely inhibit svr development. Westerly to
northwesterly flow generally looks to dominate beyond Tuesday.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 659 AM CDT Fri May 19 2017

Low clouds to be in place much of the day into tonight with
showers moving through northern and eastern Iowa this morning.
CIGS to be around MVFR to IFR through the period. Showers and
possibly some thunderstorms to move back in tonight into early
Saturday. Gusty northeasterly winds expected through the period.

&&

.HYDROLOGY...
Issued at 415 AM CDT Fri May 19 2017

Widespread 1-2” rains with 2-3" possible central and south still on
course by the weekend with some sites already having seen around an
inch of rain overnight. Locally higher amounts will still be
possible especially in areas that do see thunder. However with the
limited amount of instability expected this should preclude much
convection and heavier amounts in just a few hours. Therefore do not
anticipate a flash flood watch being needed at this time, but more
of a focus on rises for local streams/creeks and rivers across the
area due to the prolonged period of rainfall and widespread nature
of the rainfall across the area. Flood Watches for individual river
forecast points may likely be needed today or tonight as rain begins
to accumulate and the RFC 24hr QPF window floats into Saturday. RFC
contingency forecasts suggest multiple locations will reach at least
minor flood stage with isolated moderate flooding possible depending
on which basins are affected by the heavier amounts.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Beerends
LONG TERM...Kotenberg
AVIATION...Beerends
HYDROLOGY...Beerends
Hazardous weather outlook, May 19, 4:25 AM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
425 AM CDT Fri May 19 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-200930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
425 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Periodic moderate to heavy rains are expected today through
Saturday. Non-severe thunderstorms are possible across central to
southern Iowa.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic moderate to heavy rains continues through Saturday.
Rainfall totals may reach one to three inches by that time. This
may result in minor to isolated moderate river flooding in the
coming days due to recent and forecast rainfall.

Strong storms across Eastern Iowa cannot be ruled out Saturday
afternoon. Large hail and damaging winds are the main threats.

Thunderstorms are possible Monday afternoon into Tuesday morning.
At this time, the threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Infrequent spotter reports may be needed through Saturday due to
severe weather but rainfall amounts and flooding reports are
requested and appreciated.

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:37 PM CDTSpecial Weather StatementDMXAdams38 min
May 18, 10:13 PM CDTSpecial Weather StatementDMXAdair, Cass, Madison47 min
May 19, 11:11 AM CDTRiver Flood WatchDMXPolk5 days
May 19, 11:11 AM CDTRiver Flood WatchDMXDallas, Greene5 days

Nearby

River Flood Watches in Iowa, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.